Alert archive / Montana / Blizzard Warnings in 2018

Blizzard Warning 1, NWS Great Falls, MT

January 1, 2018

NWS Great Falls, MT issued this blizzard warning at Jan 1, 2018, 7:31 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 7:31 PM MST (02:31 UTC)
Expired
Jan 2, 2018, 11:00 AM MST
In force
15 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

787 
WWUS45 KTFX 020231
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
731 PM MST Mon Jan 1 2018

MTZ009-021215-
/O.UPG.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/
/O.NEW.KTFX.BZ.W.0001.180102T0231Z-180102T1800Z/
Northern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, and Heart Butte
731 PM MST Mon Jan 1 2018

...GROUND BLIZZARD WARNING IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Ground blizzard conditions occurring. Travel will be very
  dangerous to impossible, including during the morning commute on
  Tuesday.

* WHERE...Northern Rocky Mountain Front. The hardest hit locations
  will be areas south of Babb, around Browning and East Glacier
  Park. Roadways are closed in this region as of 730 PM Monday
  night.

* WHEN...Until 11 AM MST Tuesday.

* ADDITIONAL DETAILS...Winds gusting as high as 45 mph will cause
  whiteout conditions, with zero visibility at times in areas of 
  blowing snow. Significant drifting of the snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Blowing snow with strong winds and poor 
visibilities are likely. This will lead to whiteout conditions, 
making travel extremely dangerous. Do not travel. If you must 
travel, have a winter survival kit with you. If you get stranded, 
stay with your vehicle. The latest road conditions for the state 
you are calling from can be obtained by calling 5 1 1.

$$

MTZ010-048-021215-
/O.CON.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/
Eastern Glacier-Southern Rocky Mountain Front-
Including the following locations Cut Bank, Bynum, Choteau, 
and Augusta
731 PM MST Mon Jan 1 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
TUESDAY...

* WHAT...Blowing snow expected.

* WHERE...Eastern Glacier and Southern Rocky Mountain Front.

* WHEN...Until 11 AM MST Tuesday.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

$$

http://www.weather.gov/greatfalls
2 follow-up statements
347 
WWUS45 KTFX 020935
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
235 AM MST Tue Jan 2 2018

MTZ009-021800-
/O.CON.KTFX.BZ.W.0001.000000T0000Z-180102T1800Z/
Northern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, and Heart Butte
235 AM MST Tue Jan 2 2018

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Ground blizzard conditions occurring. Travel will be very
  dangerous to impossible.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Winds gusting as high as 40 to 60 mph will
  cause whiteout conditions in blowing snow, especially along the
  US Highway 2 and US Highway 89 near Browning. Significant 
  drifting of the snow is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you.  If you get
stranded, stay with your vehicle. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

$$

MTZ010-048-021800-
/O.CON.KTFX.WW.Y.0059.000000T0000Z-180102T1800Z/
Eastern Glacier-Southern Rocky Mountain Front-
Including the following locations Cut Bank, Bynum, Choteau, 
and Augusta
235 AM MST Tue Jan 2 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Blowing snow occurring.

* WHERE...Eastern Glacier and Southern Rocky Mountain Front.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...With wind gusts near 40 mph, expect
  visibility reduced to less than one mile at times. Drifting snow
  will create difficult driving conditions at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

$$

http://www.weather.gov/greatfalls
755 
WWUS45 KTFX 021756
WSWTFX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Great Falls MT
1056 AM MST Tue Jan 2 2018

MTZ009-030100-
/O.EXP.KTFX.BZ.W.0001.000000T0000Z-180102T1800Z/
/O.EXB.KTFX.WW.Y.0059.180102T1800Z-180103T0100Z/
Northern Rocky Mountain Front-
Including the following locations Logan Pass, Marias Pass, 
Browning, and Heart Butte
1056 AM MST Tue Jan 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST THIS
EVENING...
...BLIZZARD WARNING WILL EXPIRE AT 11 AM MST THIS MORNING...

* WHAT...Blowing snow occurring. Blowing snow will continue
  through 6 PM MST.

* WHERE...Northern Rocky Mountain Front.

* WHEN...Blizzard Warning expires at 11 AM MST this morning.
  Winter Weather Advisory for blowing snow in effect until 6 PM 
  MST this evening.

* ADDITIONAL DETAILS...Wind speeds have diminished and the 
  Blizzard Warning has been allowed to expire. However, areas of 
  blowing and drifting snow are expected to continue through 6 PM 
  MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

$$

MTZ010-048-030100-
/O.EXT.KTFX.WW.Y.0059.000000T0000Z-180103T0100Z/
Eastern Glacier-Southern Rocky Mountain Front-
Including the following locations Cut Bank, Bynum, Choteau, 
and Augusta
1056 AM MST Tue Jan 2 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WHAT...Areas of blowing snow occurring. Areas of blowing snow  
  will continue through 6 PM MST.

* WHERE...Eastern Glacier and Southern Rocky Mountain Front.

* WHEN...Until 6 PM MST this evening.

* ADDITIONAL DETAILS...Wind speeds have diminished somewhat but  
  areas of blowing and drifting snow are expected to continue 
  through 6 PM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for blowing snow means that
visibilities will be limited due to strong winds blowing snow
around. Use caution when traveling, especially in open areas. The
latest road conditions for the state you are calling from can be
obtained by calling 5 1 1.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Jan 1, 3:21 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 1, 3:21 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
321 PM MST Mon Jan 1 2018

.SYNOPSIS...
An upper level ridge of high pressure is slowly rebuilding over
the Pacific Northwest. As a result warmer temperatures will slowly
move back into North Central and Southwest MT over the next few
days. It will likely take until Friday before the warm air moves
into the entire region. There is a small chance for a passing snow
shower later this week over the western mountains, while most
areas will not have a chance for snow showers until the weekend.

&&

.DISCUSSION...
Tonight through Monday...The main weather feature will be an upper
level ridge of high pressure trying to build over the Pacific
Northwest over the next few days. As the ridge builds, warmer air
is expected to move into the region. However, I have delayed on
how fast the warm air moves into the Plains of North Central MT,
along with the Helena/Bozeman valleys. It will take a few days for
the warmer air to move into these regions, especially up in the
Havre/Harlem areas. Breezy west winds are expected tonight, and
that will help mix down some warmer air, but not everyone will mix
out. Some blowing snow will develop over the Rocky Mountain Front
out into the Cut Bank area, thus the blowing snow advisory will
continue. Wind chills are meeting criteria in a few locations, but
not widespread enough at this time to issue a highlight. Later in
the week, a few upper level disturbances will move southward
through the northwest flow aloft. A few snow showers will pass
through the region, with the best chance for snow over the Rocky
Mountain Front through Friday. For next weekend, the disturbance
could be a bit stronger, possibly spreading the chance for shower
showers further east out over the region. National Blend models
also indicate a cooling trend next weekend. Brusda

&&

.AVIATION...
Updated 2230Z.
Other than some passing high clouds later tonight, expect VFR
conditions to prevail across the region through the period.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF -15  14  12  28 /   0   0   0  10
CTB -21  24  16  30 /   0   0   0  10
HLN  -8  15   7  24 /   0   0   0  10
BZN  -3  17   3  25 /   0   0   0  10
WEY  -6  21  -4  26 /   0   0   0  10
DLN   7  29  13  34 /   0   0   0  10
HVR -25   6   2  18 /   0   0   0   0
LWT  -9  18  16  30 /   0   0   0  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday Eastern
Glacier...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 1, 2:24 PM MST, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
224 PM MST Mon Jan 1 2018

MTZ011-045-047-020000-
Hill-Liberty-Blaine-
Including the cities of Havre, Rocky Boy, Chester, Joplin,
Lothair, Whitlash, Chinook, Lloyd, Zurich, Harlem, Hogeland,
Hays, and Lodge Pole
224 PM MST Mon Jan 1 2018

West winds between 10 and 15 mph are creating wind chill values of
30 below to 40 below zero across portions of Liberty, Hill and
Blaine counties. The winds should diminish early this evening,
subsiding the wind chills a bit. Remember, frostbite can occur in
less than 30 minutes with the current wind chills.
Local storm report, Jan 1, 7:29 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MST MON JAN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     BLIZZARD         BROWNING                48.56N 113.02W
01/01/2018                   GLACIER            MT   LAW ENFORCEMENT

            BROWNING PD REPORTS WHITEOUT CONDITIONS WITH
            NUMEROUS ACCIDENTS AND VERY DIFFICULT
            TRAVEL. WINDS ARE GUSTING UP TO 50 MPH AT
            THIS TIME. SEVERAL ROADS HAVE BEEN CLOSED IN
            THE AREA.

&&

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 9:47 AM MSTRiver Flood WarningTFX24 hr

Nearby

Blizzard Warnings in Montana, 2018Every blizzard warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.